0 of 6 questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading…
You must sign in or sign up to start the quiz.
You have to pass the previous Module’s quiz in order to start this quiz:
0 of 6 questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
David started treatment with thalidomide and dexamethasone. After three cycles his serum free light chain level decreased slightly and he continues on thalidomide-based treatment and his myeloma remains stable. His renal function is carefully monitored and has not worsened. He experiences fatigue, but this is less severe now that his anaemia has improved. David has not been neutropenic on his current treatment; this has significantly reduced his anxiety regarding infection and improved his quality of life.
David is very reassured by the close involvement of his endocrinologist and nephrologist with the haematology team in managing his condition. Angela has made it clear that he can contact the hospital for advice or information between outpatient appointments. He and Susan are receiving support from his primary care team and have weekly help from carers via social services. David’s GP has been actively involved in David’s myeloma care; she has taken responsibility for ensuring David and his wife receive influenza vaccinations. Susan’s Parkinson’s disease has remained stable.
High-quality supportive care, including nursing care, is of the greatest importance in managing myeloma. This is particularly the case when management is complicated by the presence of comorbidity. Renal impairment and diabetes are both commonly seen as comorbidities in patients with myeloma and renal impairment affects up to half of all patients with myeloma at some stage of their disease .
This case shows the importance of liaison between different teams, in which nurses play an important role. It also indicates how renal dysfunction can impact on the treatment and management of myeloma patients.
David’s case also highlights the importance of communication skills to ensure his concerns were heard and acted upon and his case was managed holistically. In David’s case nurses were able to help him understand the effects of the disease and need for treatment, manage complications and treatment side-effects, and to access further support to enable him to manage his home situation.
The content of this Challenging Case has been based on the access to treatments in Scotland at the time of writing.
- Campbell, K., Understanding and managing myeloma. Nurs Times, 2014. 110 (34-35): p. 12-5.
- Larocca, A. and A. Palumbo, How I treat fragile myeloma patients. Blood, 2015. 126 (19): p. 2179-85.
- Molassiotis, A., et al., Unmet supportive care needs, psychological well-being and quality of life in patients living with multiple myeloma and their partners. Psychooncology, 2011. 20 (1): p. 88-97.
- Groeneveldt, L., et al., A mixed exercise training programme is feasible and safe and may improve quality of life and muscle strength in multiple myeloma survivors. BMC Cancer, 2013. 13: p. 31.
- Coleman, E.A., et al., Fatigue, sleep, pain, mood, and performance status in patients with multiple myeloma. Cancer Nurs, 2011. 34 (3): p. 219-27.
- Bird, J., et al., Guidelines for the diagnosis and management of multiple myeloma 2014. 2014, BCSH.
- Pawlyn, C., et al., Lenalidomide-induced diarrhea in patients with myeloma is caused by bile acid malabsorption that responds to treatment. Blood, 2014. 124 (15): p. 2467-8.
- Mele, G., et al., “Real world” outcome of lenalidomide plus dexamethasone in the setting of recurrent and refractory multiple myeloma: extended follow-up of a retrospective multicenter study by the “Rete Ematologica Pugliese”. Leuk Res, 2015. 39 (3): p. 279-83.
- Tsigrelis, C. and P. Ljungman, Vaccinations in patients with hematological malignancies. Blood Rev, 2015.
Myeloma Academy Nursing Best Practice Guides
- Myeloma bone disease
- Myeloma fatigue
- Myeloma gastrointestinal toxicities
- Myeloma kidney disease
- Venous thromboembolic events
David’s haematologist explained that, although myeloma is generally not considered curable, treatment can extend survival and improve the quality of life. He emphasised the urgency of gaining control of the myeloma and the need to start treatment immediately. He also explained that, because of David’s age and chronic medical problems, high-dose therapy and autologous stem cell transplantation would not be suitable , but by using a combination of treatments there was a good chance of obtaining a prolonged remission and improvement in David’s renal function. Angela, David’s clinical nurse specialist (CNS) was present at this consultation.
David was started on a short pulse of dexamethasone with close management of his diabetes by the diabetic team, pending a discussion of his definitive treatment options.
Question 1 – David has expressed doubts about whether treatment is worthwhile, if this will not cure his myeloma. What do you see as the main priority for Angela, his CNS, in this situation?CorrectIncorrect
David accepted the recommendation to start treatment with Velcade® (bortezomib), melphalan and prednisolone (VMP). Velcade would be given weekly by subcutaneous injection and melphalan would be prescribed at 25% of the standard dose.
David was anxious about the possibility that Velcade might exacerbate his neuropathy. Angela explained how any side-effects would be closely monitored and the importance of promptly reporting any change in his symptoms. Angela explained to David that his treatment management would take into account his existing neuropathy, his diabetes and his kidney impairment and monitoring of these would be included as part of his regular medical reviews.
Question 2 – As David has kidney impairment what information should Angela give David in this situation?CorrectIncorrect
During his first course of treatment David had regular blood tests and his eGFR remained low at around 28 ml/min. David’s haemoglobin showed a fall to 95 g/L and he felt fatigued and breathless on exercise. David was prescribed erythropoietin (EPO) by his renal physician, to address his anaemia.
David has expressed concern about his ability to manage at home in the future and about what would happen to Susan, if he can no longer live independently.
Question 3 – How can Angela support David in this situation?CorrectIncorrect
David continued on VMP treatment and EPO. He saw the dentist for a review pending the start of bisphosphonate treatment, a key component of treatment for patients with symptomatic myeloma.
An assessment was made of David’s suitability for bisphosphonate treatment.
Question 4 – Which of the following is true of the use of bisphosphonates in a patient with renal impairment?CorrectIncorrect
After five cycles (30 weeks) of VMP, David’s response to treatment plateaued. His VMP was discontinued after six cycles, but he continued on bisphosphonates, with monitoring of renal function. David’s bisphosphonates were dose-reduced and given over an extended period, in accordance with the recommendation given in the BCSH guidelines . David was relieved to come off treatment and move to less frequent hospital trips.
For eight months, his myeloma remained stable. His serum free light chain then began to increase, indicating that his myeloma had relapsed. David understandably felt very anxious about his relapse. David’s haematologist explained that relapse is very common and is part of the normal disease pattern of myeloma.
After a meeting of the MDT and discussions with David he began treatment with dose-reduced Revlimid® (lenalidomide) and dexamethasone. David generally preferred the oral treatment, although he experienced regular bouts of diarrhoea. Investigations showed this was due to bile acid malabsorption (BAM) .
Question 5 – What would be the appropriate management of David’s diarrhoea?CorrectIncorrect
David’s diarrhoea resolved on a low-fat diet with colesevelam, and he continued on Revlimid and dexamethasone, without further reduction in dose. He became increasingly neutropenic and was started on regular GCSF to support his white cell count. In the middle of his sixth cycle of treatment David was admitted to hospital with pneumonia and needed intubation for respiratory support. He made a slow recovery and was eventually discharged seven weeks later. Understandably, David described his time on the ICU as very distressing.
Following this episode, David became very anxious about the risk of further severe infection or of hospitalisation and wanted to talk through the possible options to minimise the risk of this. After discussion it was clear that minimising the risk of infection was the predominant consideration for David. He had not achieved an optimal response after several cycles of Revlimid and he was very anxious about the risk of further neutropenia. He was therefore started on thalidomide and dexamethasone, as this is less likely to lead to neutropenia, and so has a lower infection risk than Revlimid.
He asked Angela about what he could do himself to reduce his risk of infection.
Question 6 – Which of the following advice is NOT correct?CorrectIncorrect